Quantcast

Subscribe to:
POZ magazine
Newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr Instagram
POZ Personals
Sign In / Join
Username:
Password:
Welcome, Guest. Please login or register.
October 23, 2014, 06:29:19 AM

Login with username, password and session length


Members
  • Total Members: 23759
  • Latest: JV
Stats
  • Total Posts: 643199
  • Total Topics: 48938
  • Online Today: 219
  • Online Ever: 585
  • (January 07, 2014, 02:31:47 PM)
Users Online
Users: 4
Guests: 128
Total: 132

Welcome


Welcome to the POZ/AIDSmeds Community Forums, a round-the-clock discussion area for people with HIV/AIDS, their friends/family/caregivers, and others concerned about HIV/AIDS.  Click on the links below to browse our various forums; scroll down for a glance at the most recent posts; or join in the conversation yourself by registering on the left side of this page.

Privacy Warning:  Please realize that these forums are open to all, and are fully searchable via Google and other search engines. If you are HIV positive and disclose this in our forums, then it is almost the same thing as telling the whole world (or at least the World Wide Web). If this concerns you, then do not use a username or avatar that are self-identifying in any way. We do not allow the deletion of anything you post in these forums, so think before you post.

  • The information shared in these forums, by moderators and members, is designed to complement, not replace, the relationship between an individual and his/her own physician.

  • All members of these forums are, by default, not considered to be licensed medical providers. If otherwise, users must clearly define themselves as such.

  • Forums members must behave at all times with respect and honesty. Posting guidelines, including time-out and banning policies, have been established by the moderators of these forums. Click here for “Am I Infected?” posting guidelines. Click here for posting guidelines pertaining to all other POZ/AIDSmeds community forums.

  • We ask all forums members to provide references for health/medical/scientific information they provide, when it is not a personal experience being discussed. Please provide hyperlinks with full URLs or full citations of published works not available via the Internet. Additionally, all forums members must post information which are true and correct to their knowledge.

  • Product advertisement—including links; banners; editorial content; and clinical trial, study or survey participation—is strictly prohibited by forums members unless permission has been secured from POZ.

To change forums navigation language settings, click here (members only), Register now

Para cambiar sus preferencias de los foros en español, haz clic aquí (sólo miembros), Regístrate ahora

Finished Reading This? You can collapse this or any other box on this page by clicking the symbol in each box.

Author Topic: Viral Cardiomyopathy  (Read 1675 times)

0 Members and 1 Guest are viewing this topic.

Offline bobino

  • Member
  • Posts: 264
Viral Cardiomyopathy
« on: February 21, 2007, 03:09:41 AM »

A friend of mine who is very treatment experienced recently had a stress test which showed that his "ejection fraction" was markedly reduced.  His doctor told him it was likely "viral cardiomyopathy." 

I've never heard of this.  Does anyone know whether it is a treatment side effect or caused by HIV itself?  If it is a treatment side-effect, do you know which drugs cause it?

Thanks much,

John
Suivons les rivières
Gardons les torrents
Restons en colère
Soyons vigilants

Offline trellium

  • Member
  • Posts: 95
  • stArk raving Borg
Re: Viral Cardiomyopathy
« Reply #1 on: February 21, 2007, 05:51:45 AM »
Hi John,

I think it can be caused by both HIV and long-term use of HAART medications, especially the ones that elevate cholesterol and triglycerides levels.


From the Mayo Clinic:

What does the term "ejection fraction" mean? What does it measure?

During each heartbeat cycle, the heart contracts and relaxes. When your heart contracts (systole), it ejects blood from the two pumping chambers (ventricles). When your heart relaxes (diastole), the ventricles refill with blood. No matter how forceful the contraction, it doesn't empty all of the blood out of a ventricle. The term "ejection fraction" refers to the percentage of blood that's pumped out of a filled ventricle with each heartbeat. This measures the capacity at which your heart is pumping.

Because the left ventricle is the heart's main pumping chamber, ejection fraction is usually measured only in the left ventricle (LV). A normal LV ejection fraction is 55 percent to 70 percent. The ejection fraction may decrease when the heart muscle has been damaged, such as due to:

    * Heart attack
    * Heart-muscle disease (cardiomyopathy)
    * Heart valve problems

A doctor can measure ejection fraction by several methods, including:

    * An ultrasound of the heart (echocardiography)
    * Cardiac catheterization (left ventriculogram)
    * A magnetic resonance imaging (MRI) scan of the heart
    * A nuclear medicine scan (multiple gated acquisition, or MUGA) of the heart
    * A computerized tomography (CT) scan of the heart

http://www.mayoclinic.com/health/ejection-fraction/AN00360


Below is an article from Aidsmap regarding Cardiomyopathy

Cardiomyopathy means heart disease of unknown cause. One form of cardiomyopathy called dilated cardiomyopathy, is characterised by poor contraction of the heart muscles. Recent reports have found that people with HIV have a high rate of dilated cardiomyopathy and that HIV may be a cause of that condition.

Dilated cardiomyopathy is suggestive of a poorer prognosis among people with HIV disease. HIV-infected people also have higher than average rates of left ventricular hypertrophy - a condition where the heart swells to compensate for its increasing weakness.

Regular heart and lung check-ups may allow early diagnosis and treatment of heart conditions.



Mechanism and risk factors
The role HIV plays in the development of heart disease is not understood. It may directly impact on heart cells, or induce disease through the dysregulation of the immune system or coinfection with other viruses. Poor nutrition and wasting may also contribute to heart disease, and anecdotal reports have suggested that antiretroviral therapy including protease inhibitors may increase a person's risk of heart disease.

Key research


Barbaro undertook a long-term, prospective study to assess the incidence of dilated cardiomyopathy among people with HIV and to analyse clinical factors influencing its development. 952 HIV-positive people were followed for an average of 60 months. 76 (8%) were diagnosed with dilated cardiomyopathy, of whom 63 also had myocarditis (inflammation of the muscle in the heart wall). Researchers did not determine the causal mechanism but suggested two possibilities: the direct action of HIV on the heart, or an autoimmune process induced by HIV, possibly in conjunction with other viruses such as EBV or CMV.

References


Barbaro G et al. Incidence of dilated cardiomyopathy and detection of HIV in myocardial cells of HIV-positive patients. Gruppo Italiano per lo studio cardiologico dei pazienti affetti da AIDS. New England Journal of Medicine 339(16): 1093-1099, 1998.

Lipshultz SE. Dilated cardiomyopathy in HIV-infected patients. New England Journal of Medicine 339(16): 1153-1155, 1998.

http://www.aidsmap.com/en/docs/111B8A8F-333B-4264-BD70-238DF69E155D.asp


Offline bobino

  • Member
  • Posts: 264
Re: Viral Cardiomyopathy
« Reply #2 on: February 21, 2007, 08:58:09 PM »

Dear Trellium,

Thanks so much for the info.  I've passed it along to my friend.  It doesn't exactly look encouraging, to be honest, but I guess having information is better than remaining ignorant.

Again, thanks for the information.  I really appreciate it.

John
Suivons les rivières
Gardons les torrents
Restons en colère
Soyons vigilants

Offline trellium

  • Member
  • Posts: 95
  • stArk raving Borg
Re: Viral Cardiomyopathy
« Reply #3 on: February 22, 2007, 12:16:31 AM »
Hi John,

you're welcome!
Hopefully the cardiologist can recommend the best treatment for his condition.

here are some treatment option info you can pass along to your friend:

How Is Cardiomyopathy Treated?
http://www.nhlbi.nih.gov/health/dci/Diseases/cm/cm_treatments.html

From the Mayo Clinic section on treatment for Cardiomyopathy
http://www.mayoclinic.com/health/cardiomyopathy/DS00519/DSECTION=7


Offline bobino

  • Member
  • Posts: 264
Re: Viral Cardiomyopathy
« Reply #4 on: February 23, 2007, 01:20:53 AM »

Trellium,

Thanks once again.  Fortunately, I'm not worried about my friend receiving the proper treatment.  He lives in New York and has excellent care.  In fact, he's a doctor himself, but for some reason he can't seem to deal with his own disease, so he asked me to do some legwork for him.  It's funny how this virus affects us -- both physically and mentally.

John


Suivons les rivières
Gardons les torrents
Restons en colère
Soyons vigilants

Offline randym431

  • Member
  • Posts: 1,125
Re: Viral Cardiomyopathy
« Reply #5 on: February 24, 2007, 08:53:37 AM »
Oh... Great... ANother something new to worry about with this virus.  :o

 


Terms of Membership for these forums
 

© 2014 Smart + Strong. All Rights Reserved.   terms of use and your privacy
Smart + Strong® is a registered trademark of CDM Publishing, LLC.